Puppy Forum and Dog Forums banner

1 - 4 of 4 Posts

·
Registered
Joined
·
70 Posts
Discussion Starter #1
Hi all! :wave: I'm new here but not new to dogs. I've been living with them (as well as competing in obedience, agility, and occasionally breed) for many years.

I have a new rescue dog, Daniel, who is an engima on a number of levels, LOL, but my concern right now is this:

To make a very long story a little shorter . . . I rescued Daniel (who is a Treeing Walker Coonhound) about 3 weeks ago and asked for help placing him from a rescue I've worked with in the past. They let me use their vet (who cuts them a deal). Following his neuter he bled into the scrotum/sheath area. Vet said the neuter went fine and that there was no blood on closing, but it started later. Vet suspected warfarin poisoning or tick borne disease, and Daniel ended up staying there 5 days. Vet put him on doxycycline and vitamin K. Once I got him back and took him to my vet we ruled out most tick-borne diseases other than Rocky Mountain (1:128 titer, which indicates exposure), but since he was on K we can’t run any other clotting times until after he’s been off it for 2 weeks. So we THINK it was RM but it could still be warfarin (or something entirely different, although since the problem seems to have resolved itself we assume that something we are doing helped).

B/c of the pressure of the blood clots (he looked like he had adult male implants!!!) the incision opened up once he was home. On 4/27 my vet put him on cephalexin to prevent infection of that (she felt it was better to let it heal on its own since the wound was now far from sterile). I got all the clots out over several days of twice-daily hosing, and the swelling went down. It is now healing up nicely.

He wore an e-collar and little boy undies for several days to keep him from licking the incision. Eventually, though, despite wearing the biggest collar I could find, he figured out how to get around it--but he was NOT bothering the incision (which he had done in the beginning). Instead, over the past few days, he has started scratching and biting on himself. It’s EXTREME, way off the charts. Obsessive. Vet suggested I give him Benadryl but 2 Benadryl don’t touch it. He is more or less now scratching or chewing on himself ALL. THE. TIME. He doesn’t touch the incision at all—completely uninterested in it even w/ e-collar off—but he chews on/scratches everything else. I see no fleas, no remaining tick lesions, nothing to prompt this (I re-Frontlined him anyway, but I don’t think that’s going to help).

I did some research and cephalexin can cause this reaction—given that the scratching/biting ramped up fast within 5 days of starting on it, it seems likely that is the culprit. He’s been on it 8 days now—my inclination is to take him off it now. The incision looks great and is closing up, and he’s going to tear himself to pieces with this scratching/biting (not to mention making me lose my tiny mind)!

Basically I'm wondering if anyone here had had a similar experience with cephalexin ("Keflex")? I'm out of other ideas. It's POSSIBLE it's a food allergy but unlikely--I feed raw so he gets no grains (the usual canine allergens) and so far he's had only bone-in chicken and venison. If taking him off the cephalexin doesn't do it I'll investigate food (put him on venison only for a while, as that's unlikely to trigger an allergy), etc. But it seems that the antibioic is the likely culprit to ME--just looking for others' experiences!

Thanks! :rockon:

Elizabeth
Sophie, Rachel, Sam and Daniel
 

·
Registered
Joined
·
350 Posts
I don't believe I've ever experienced a problem with cephalexin but I've seen lots of adverse reactions to other antibiotics. Dogs are like people in that they can have severe reactions to medications. I think you've done a great job of weeding out possible causes so I would suggest that you discuss it with your vet and if he feels he needs to keep Daniel on an antibiotic, he might prescribe another type. Good luck and I hope you get to the bottom of things so that poor Daniel can find some relief.
 

·
Registered
Joined
·
2,000 Posts
itching can be a side effect of cephalexin. I would discontinue the ceph for now and contact your vet. They can prescribe another antibiotics such as cipro or baytril.
 

·
Registered
Joined
·
1,277 Posts
I would also get a different antibiotic and make a point not to use that one with him in the future.

Speaking from personal experience here! I was on antibiotics about 8 years ago, and after taking it for a week, noticed one evening my head was itchy. Thought maybe I picked up bugs or something since we were in a barn, so showered and went to bed with itchy ears by then too, but couldn't see anything. Middle of the night, spots from the neck up. Progressed to more spots and swelling and continued to move down my body over the course of two weeks - stayed home from work till my face and arms were clear but the itching drove me insane! I was miserable between the itching and being sore from swelling. My ears hurt and my face was completely red for a few days..... itching now thinking of it...

Now I make sure doctors know I'm allergic to it!
 
1 - 4 of 4 Posts
Top